Indiana, 2025

Winter Storm and Winter Weather in Indiana, December 29 to 30, 2025

December 29 to 30, 2025 · NWS IWX · 5 events in 5 counties and zones

A strong cold front brought a brief period of system snow followed by lake effect snow showers across portions of northern Indiana. Total snow accumulations in the areas most impacted by lake effect snow showers ranged from 5 to 10 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strong cold front brought a brief period of system snow followed by lake effect snow showers across portions of northern Indiana. Total snow accumulations in the areas most impacted by lake effect snow showers ranged from 5 to 10 inches. The combination of snow and strong wind gusts produced widespread blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 29, 12:24 AM EST, 1 hour 36 minutes earlier. Its key messages:

  • Showers and perhaps an isolated thunderstorm will affect areas east of Interstate 69 through midnight tonight. Severe weather is not expected at this time, but a few gusts to around 40 mph are possible with these showers.
  • Westerly wind gusts of 45 to 50 mph develop tonight and persist through Monday. Wind gusts will be stronger along the Lake Michigan shoreline.
  • Lake effect snow late tonight through Monday, combined with strong wind gusts, will result in treacherous travel conditions in northwest Indiana and southwest Michigan.
Area forecast discussion, Dec 29, 12:24 AM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1224 AM EST Mon Dec 29 2025

.KEY MESSAGES...
- Showers and perhaps an isolated thunderstorm will affect
  areas east of Interstate 69 through midnight tonight. Severe
  weather is not expected at this time, but a few gusts to
  around 40 mph are possible with these showers.

- Westerly wind gusts of 45 to 50 mph develop tonight and
  persist through Monday. Wind gusts will be stronger along the
  Lake Michigan shoreline.

- Lake effect snow late tonight through Monday, combined with
  strong wind gusts, will result in treacherous travel
  conditions in northwest Indiana and southwest Michigan.

&&

.UPDATE...
Issued at 820 PM EST Sun Dec 28 2025

Severe weather potential continues to wane this evening and the
tornado watch that was in effect for northwest/portions of north
central Indiana has been cancelled. Frontally forced showers
persist this evening east of Interstate 69 corridor. These
showers are continuing to experience some weakening instability
fields this evening, although kinematics remain quite
impressive. The waning instability should limit additional
severe threat east of I-69, but will be monitoring remnants of
what appears to be a smaller scale MCV approaching SE Allen
County OH as of 0115Z with radar indicating some broad weak
rotation with this feature. Given strength of wind fields and
40+ knots of line-normal westerly shear, cannot discount a
mesovort developing or a mesovort developing aloft possibly
helping to mix down a stray stronger 40+ mph wind gust across
far NE Indiana/NW Ohio. Otherwise, forecast remains on track
with strong synoptic westerly gusts in wake of this front, and
these strong gusts will continue to overspread the area
overnight.

&&

.DISCUSSION...
Issued at 240 PM EST Sun Dec 28 2025

A deepening low pressure system centered over far western Illinois
tracks through the Great Lakes over the next 24 hours. Heavy rain
gives way to a slight risk of severe thunderstorms this evening
along the cold front. This is followed by temperatures falling some
30 degrees in a matter of hours tonight resulting in a flash freeze,
wind gusts of 45 to 50 mph, and developing lake effect snow.

Heavy rain and dense fog along the warm front is slowly lifting
north. A couple of storms earlier this afternoon across central
IL did produce damaging wind gusts and small hail. Locally,
isolated thunderstorms have struggled with a lack of instability
and poor lapse rates. 50 dBZ cores were only reaching about
14,000 ft, perhaps good enough for pea size hail. For the rest
of the evening, we'll continue to watch the upstream warm
sector across western and central IL. Clouds have thinned here
somewhat and MUCAPE of about 500 j/kg is noted. This plume of
instability is forecast to lift northeast along with the low,
but this plume does get squeezed off through time as the cold
front undercuts the warm sector. Confidence in severe weather
occuring remains low. Bulk shear of 60 knots is certainly
impressive, as are dew points near 60, but meager instability
and lapse rates remain limitations. We'll continue to monitor
upstream convective activity. Should a line of storms develop
and survive into western Indiana, all hazards would be possible.

The cold front, currently approaching St. Louis, is already
producing 35-40 knot wind gusts. The low-level wind field is
forecast to strengthen further as the low deepens through time,
increasing confidence in the existing wind advisory. The cold front
moves through from about 7pm EST to 1am EST west to east,
respectively, and wind gusts will increase through the night.
Gusts of 45 to 50 mph will be common. A high wind warning was
considered for Berrien and La Porte counties (wind gusts of 58
mph, sustained 40 mph), but available wind gust probabilities
truly favor wind gusts in excess of 45 mph, with decreasing
probabilities at 58 mph (40-60% probability for small section
of Berrien County, compared to 80-90% probability for wind
advisory criteria). Thus, the most representative headline
remains the wind advisory, with a nonzero chance for wind gusts
to 60 mph at the immediate lake shore. Wind gusts begin to
diminish area- wide Monday afternoon. Temperatures falling about
30 degrees in 6 hours tonight raises the concern for a flash
freeze. Confidence is medium at best, given it is unclear how
much evaporation may occur prior to cold air settling in.

Lastly, a winter weather advisory was hoisted for southwest Michigan
and northwest Indiana counties typically impacted by northwest flow
lake effect. Lake effect snow quickly ramps up after 1am and tapers
off after 7pm EST Monday. Even with about 2" of snow on the low-end
of this advisory, paired with 45-50mph wind gusts, hazardous travel
conditions are expected. Totals as great as 5" to 6" are anticipated
in southwest Michigan. Strong winds limit forecast confidence
somewhat as significant shredding of dendrites will occur. However,
wind gusts do decrease through time which may increase accumulation
rates later on in the event.

Remaining cold for the week ahead with clippers possible on
Wednesday and Thursday.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1223 AM EST Mon Dec 29 2025

A strong area of vorticity pushes through the area in the first part
of this TAF period in conjunction with a FROPA. This helps to usher
in the cold air and keep the strong WNW winds going tonight through
much of Monday. Gusts between 35 and 45 kts will be possible.
It also sets off some snow that reaches SBN as early as 8z that
continues into Monday night with the strongest (>1"/hr rates per
the HREF) looking to move into the area between 12 and 15z.
Snow probably waits until 12z to finally reach FWA. With all of
this mind, will continue with MVFR CIGs through the bulk of the
period, but IFR/LIFR VIS will be possible under the heavier snow
bands.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 7 PM EST /6 PM CST/ this evening for
     INZ005>009-012>015-017-018-020-022>027-032>034-103-104-
     116-203-204-216.
     Winter Weather Advisory until 1 AM EST /midnight CST/ Tuesday
     for INZ005-103-104-204.
OH...Wind Advisory until 7 PM EST this evening for OHZ001-002-004-
     005-015-016-024-025.
MI...Wind Advisory until 7 PM EST this evening for MIZ078>081-177-
     277.
     Winter Weather Advisory until 1 AM EST Tuesday for MIZ078-079-
     177-277.
MARINE...Storm Warning until 4 PM EST this afternoon for LMZ043-046.

&&

UPDATE...Marsili
DISCUSSION...Brown
AVIATION...Roller
Hazardous weather outlook, Dec 28, 7:41 PM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
741 PM EST Sun Dec 28 2025

INZ005-103-104-204-MIZ078-079-177-277-300045-
Elkhart-Northern La Porte-Eastern St. Joseph IN-
Western St. Joseph IN-Cass MI-St. Joseph MI-Northern Berrien-
Southern Berrien-
741 PM EST Sun Dec 28 2025 /641 PM CST Sun Dec 28 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM EST  /7 PM CST/ THIS
EVENING TO 7 PM EST  /6 PM CST/ MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM EST  /MIDNIGHT CST/
MONDAY TO 1 AM EST  /MIDNIGHT CST/ TUESDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ006>009-012>015-017-018-020-022>027-032>034-116-203-216-MIZ080-
081-OHZ001-002-004-005-015-016-024-025-300045-
Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Northern Kosciusko-Southern La Porte-
Southern Kosciusko-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
741 PM EST Sun Dec 28 2025 /641 PM CST Sun Dec 28 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM EST  /7 PM CST/ THIS
EVENING TO 7 PM EST  /6 PM CST/ MONDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-300045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
741 PM EST Sun Dec 28 2025

...STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Western St. Joseph County

When
December 29, 2:00 AM EST to December 30, 1:00 AM EST
Where
Western St. Joseph County forecast zone
Reported by
CoCoRaHS
Coordinates
41.617, -86.290 (the zone’s center; the record gives no point)

A brief period of system snow during the early morning of December 29th was followed by lake effect snow showers from mid morning through the evening hours. Storm total snow accumulations ranged from 4 to 8 inches with most of the snow accumulation north of the Toll Road. The combination of the snow and strong wind gusts to around 45 mph led to widespread blowing and drifting snow along with near whiteout conditions at times. Numerous slide-offs and accidents were reported.

Winter Storm, Eastern St. Joseph County

When
December 29, 2:00 AM EST to December 30, 1:00 AM EST
Where
Eastern St. Joseph County forecast zone
Reported by
CoCoRaHS
Coordinates
41.617, -86.290 (the zone’s center; the record gives no point)

A brief period of system snow during the early morning of December 29th was followed by lake effect snow showers from mid morning through the evening hours. Storm total snow accumulations ranged from 5 to 10 inches with most of the snow accumulation north of the Toll Road. A report from CoCoRaHS of 9.0 inches of snow was received 1.8 miles east northeast of Granger, IN. The combination of the snow and strong wind gusts to around 45 mph led to widespread blowing and drifting snow along with near whiteout conditions at times. Numerous slide-offs and accidents were reported.

Winter Weather, Northern la Porte County

When
December 29, 1:00 AM CST to December 30, 1:00 AM CST
Where
Northern la Porte County forecast zone
Reported by
COOP Observer
Coordinates
41.549, -86.742 (the zone’s center; the record gives no point)

A brief period of system snow during the early morning of December 29th was followed by lake effect snow showers from mid morning through the evening hours. Storm total snow accumulations ranged from 2 to 5 inches with most of the snow accumulation across the northeast portions of the county. A report from a cooperative observer of 3.7 inches of snow was received 0.8 miles west of La Porte, IN. The combination of the snow and strong wind gusts to around 45 mph led to widespread blowing and drifting snow. Numerous slide-offs and accidents were reported.

Winter Storm, Elkhart

When
December 29, 2:00 AM EST to December 30, 1:00 AM EST
Where
Elkhart forecast zone
Reported by
CoCoRaHS
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

A brief period of system snow during the early morning of December 29th was followed by lake effect snow showers from mid morning through the evening hours. Storm total snow accumulations ranged from 3 to 7 inches with most of the snow accumulation north of the Toll Road. A report from CoCoRaHS of 6.0 inches of snow was received 4.8 miles southwest of Elkhart, IN. The combination of the snow and strong wind gusts to around 45 mph led to widespread blowing and drifting snow along with near whiteout conditions at times. Numerous slide-offs and accidents were reported.

Winter Weather, Lagrange

When
December 29, 3:00 AM EST to December 30, 1:00 AM EST
Where
Lagrange forecast zone
Reported by
CoCoRaHS
Coordinates
41.643, -85.426 (the zone’s center; the record gives no point)

A brief period of system snow during the early morning of December 29th was followed by lake effect snow showers from mid morning through the evening hours. The heaviest lake effect snow showers occurred late afternoon into early evening. Storm total snow accumulations ranged from 2 to 4 inches with most of the snow accumulation across the north and northwest portions of the county. The combination of the snow and strong wind gusts to around 40 mph led to widespread blowing and drifting snow. Numerous slide-offs and accidents were reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300969, 1300971, 1300972, 1300974, 1300976.